I had been doing very well on gabapentin 100mg 3x a day and topiramate 50 mg in am and 50 mg in pm. MAV and migraine under control, all I had was a few aura now and again. Now something else is growing and it is starting to be a real bother. I have a tingly numb/cold feeling in the top of my head down the right of my face, in my hands and fore arms, but mostly in my feet and lower legs. This condition is greatly aggravated by exercise. It is causing lack of sleep and generally making my life miserable. I also notice that my memory and recall is much worse, forgetting even common things like my address and phone number. I talked to my Neuro. about this and he said that the leg thing was probably was not due to the topo. and did a test which was negative. I think differently. I am having a hard time with this as I do not want to go back to the horrible dizziness that had me invalided. Making another appointment with the neuro and guess I’m looking for some input before I go. Anybody?
I’ve had some odd coldness and tingly sensations with topamax and have heard from other people everything from tingly to numbness. Might be an interaction between topamax, gabapentin, and anything else you might take. Both gabapentin and topamax are used as anti-convulsants.
I gotta say that the one side effect that I really dislike from topamax is that it makes me absolutely freezing cold. Not much tingling, etc. but so darned cold. Not great in winter. A nurse friend of mine says that those drugs are heavy vaso-constrictors so makes sense to me that you could get numbness, etc.
Forgot to mention that topamax has also been dubbed Dopamax and Stupamax for a reason. However, I think the memory, cognitive side effects may be at higher doses or at onset of treatment. so glad you’ve been able to get MAV and migraine under control. Dizziness is so impairing.
I believe the numbness and the memory issues are very likely caused by the Topamax. I am an accountant and business analyst who became a bumbling idiot on Topamax. I had trouble writing emails and doing simple math while I was taking it. Also, the tingling and numbness I have in my arms and hands was magnified greatly by the med. I was on the same dose you are.
Maybe you could try backing off of the dosage a bit to see if that helps. Of course, you should talk to your doctor about this before you do it. (That is my disclaimer, although I rarely follow the same advice myself )
Thanks for the replies all. Marci, I was also an accountant at one time and there is no way I could function in that capacity on topo… I was doing webmaster volunteer work as a charity and had to quit since I cannot even keep html straight, yeah dopomax but I do not want to go back to the MAV. I am calling the neuro. on Monday and I think you are right on the reduced dosage.
Well I went to the neuro yesterday and he cut my topo in half. He said to give it a week and see what happens and that that if my migraines and/or dizziness came back I would have to come off the topo and go on something else. He did not like the severity of my side affects at all. I am really kind of down about this since I was doing so well and I have hopes that I will return to manageability at 100 mg of topo… I still find it odd that these side affects should surface after all this time, I had been on the topo 4 months and the side affects have been very manageable until now.
Sorry you’re having all these disturbing side effects. Maybe it’s not just the meds. I’m under care for my neck and it’s made a huge difference in neck pain, dizziness, sleep, and I’ve been able to cut back my topamax dose. You’re describing possible symptoms of neurological disruption like those of neck or back issues. Just a thought and perhaps you can get that checked out instead of abandoning meds that have worked for you. Also, was the gabapentin added after the topamax?? If so, why would that not be a possible culprit and not the topamax?? Again, just a thought.
Just wanted to say that I have read of people experiencing “late onset” side effects of topomax, so although really annoying when you’ve got on with it so well, not to mention totally bizarre, it is entirely possible.
The tingles you describe are certainly totally consistent with my experiences on topomax - I used to get a “cat whiskers” pattern of tingles across my face, plus really tingly hands/wrists and feet/legs. My heels would be especially bad. My foot tingles would normally be really bad shortly after waking, not sure whether you find this too?
If you find you now need a lower dose of topomax but get on well with the gabapentin then you could always try increasing the dose of that to maintain control of your symptoms?
Hope you get to the bottom of this soon, Keep us posted,
I have been on gabapentin over 3 or 4 years to control mis-diagnosed restless leg syndrome which was really neuropathy. The neuropathy has entirely different symptoms than what I was experiencing. I have had neck and back injury over the course of my life but I do not think that is a factor here as these symptoms just surfaced after My topo dosage was increased to 100mg a day and after just one day of reduced dosage I appear to have a little less tingling. The neuro. also thought there might be some interaction between the gabapentin and the topo. but said it was a small chance.
I’ll post again in a few days to let you all know how it is working out. Ken
Hi Kenny - There’s no doubt that numerous reports regarding side effects with topamax abound. I would’ve thought that it probably would be the culprit… it just kinda works like that. I know I feel waaay cooler than I’d like to on the stuff… it’s just been so effective for the dizziness. Never hear much about gabapentin. Hope the dose decrease resolves the creepiness for you!
Just to finish this up. One week today on reduced dosage of topo and my cold/tingling symptoms are about 1/3rd of what they were and my speech and memory are back. Yup, it was the topo. The neuro is talking Cymbalta or Effexor for symptoms now and I looked them up and I say no unless I am bedridden. To put it mildly I am tired of drugs and side affects and as long as the regimen I am on has me up and about I am happy.